West Virginia, 2003Flood in West Virginia, June 21 to 22, 2003
June 21 to 22, 2003 · NWS LWX · 1 event in 1 county or zone
Heavy rainfall on the 21st caused Opequon Creek to overflow its banks on the 22nd. In Martinsburg, the creek reached its bankful stage of 10 feet at 12:15 AM.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall on the 21st caused Opequon Creek to overflow its banks on the 22nd. In Martinsburg, the creek reached its bankful stage of 10 feet at 12:15 AM. It crested at 12.8 feet at 10:45 AM and fell below bankful stage by 10:45 PM. Water overflowed low lying areas along the creek including private property and a public picnic area. Some roads on the eastern edge of Martinsburg and near Blairton were also flooded. In addition, the creek inundated a concrete culvert in Martinsburg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 21, 8:00 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 21, 8:00 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
900 PM EDT SAT JUN 21 2003
ANOTHER ACTIVE NIGHT HYDROLOGICALLY ACRS LWX LAND. BAL METRO SEEMS
TO HAVE CAUGHT THE BRUNT OF IT. CONVECTION IS WINDING DOWN A BIT AND
HEADING S ARND W SIDE OF UPR LOW. ETA AND GFS IN GOOD AGREEMENT
BRINGING YET ANOTHER SHOT OF MOISTURE IN BY MORNING. REGIONAL RADAR
SHOWS THIS ACTIVITY NOW EXTENDING FRM SRN NEW ENGLAND TO ERN PA.
GIVEN TIMING...WOULD LIKE TO EXTEND FLOOD WATCH FOR A FEW HRS IN THE
MORNING. MODELS MAXING MOISTURE OUT ARND 12Z.
NO CHG TO FCST OTRW. AM HOPEFUL WE CAN GEN UP A NICE DAY FOR THE
ENTIRE DAY ON MON. KEEP YOUR FINGERS CROSSED.
TNGTS WEATHER TRIVIA...WHENS THE LAST TIME WE HAD TWO COMPLETELY
RAIN FREE DAYS (NOT EVEN A TRACE) IN A ROW AT DCA? AT BWI? ANSWER AT
BTTM OF DISC.
.LWX...
DC...FLOOD WATCH THROUGH 10 AM SUN FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH 10 AM SUN ZONES MDZ003>007...MDZ009>011...
MDZ013>014.
VA...FLOOD WATCH THROUGH 10 AM SUN FOR ZONES VAZ0042...VAZ053>054.
WV...FLOOD WATCH THROUGH 10 AM SUN FOR ZONES WVZ051>053.
RDH
AT BOTH...MAY 19/20
Hazardous weather outlook, Jun 21, 10:00 AM EST, 13 hours 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-221000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT SAT JUN 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON
A FLOOD WATCH REMAINS IN THROUGH 4 PM THIS AFTERNOON FOR EXTREME
EASTERN WEST VIRGINIA...WESTERN MARYLAND... AND THE BALTIMORE AND
WASHINGTON DC METRO AREAS.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE AREA. THE STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IN
LESS THAN ONE HOUR. MANY STREAMS AND CREEKS ARE AT HIGH LEVELS TODAY
AND SOILS ARE SATURATED FROM PAST RAINS. ANY ADDITIONAL RAINFALL
WILL ONLY SERVE TO AGGRAVATE THE SITUATION.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
CPW
In the hours before
Local storm report, Jun 21, 5:25 PM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
625 PM EDT SAT JUN 21 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM BELCAMP MD 0.75 IN HAIL
06/21/03 HARFORD PUBLIC REPORT OF PENNY
SIZED HAIL.Special weather statement, Jun 21, 6:36 PM EST, 4 hours 39 minutes before
MDZ014-220030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
736 PM EDT SAT JUN 21 2003
...THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING INTO ANNE ARUNDEL
COUNTY...
AT 736 PM EDT...DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS
MOVING INTO NORTHERN ANNE ARUNDEL COUNTY...MOVING SOUTH AT 10 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND
POSSIBLY SOME SMALL HAIL. THE COMMUNITIES OF BROOKLYN PARK...
CROFTON...FERNDALE...FORT MEADE...GLEN BURNIE...GREEN HAVEN...
ODENTON...PASADENA...PUMPHREY...RIVIERA BEACH...SEVERN...SEVERNA
PARK AND SOUTH GATE WILL BE AFFECTED BY THIS STORM THROUGH 830 PM
EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE FLASH
FLOOD WARNINGS ARE ISSUED.
MANNING
Local storm report, Jun 21, 7:21 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
821 PM EDT SAT JUN 21 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM BALTIMORE MD FLASH FLOOD
06/21/03 BALTIMORE CITY PUBLIC WORKS REPORT SOME
STREETS FLOODED ON THE
EAST SIDE OF BALTIMORE.Flood, Berkeley
- When
- June 21, 11:15 PM EST to June 22, 9:45 PM EST
- Where
- Berkeley forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.464, -78.027 (the zone’s center; the record gives no point)
Opequon Creek rose nearly 3 feet over bankful stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 21, 20031 death · 1 injured · 1 event
- Tornadoes and Hail in Wyoming, June 21, 2003$17 million · F0 · 9 events
- Flood in Florida, June 21 to 30, 2003$9.2 million · 1 event
- Hail in South Dakota, June 21, 2003$1.0 million · 1.25 in hail · 4 events
- Flood in Florida, June 21 to 23, 2003$935,000 · 1 event
- Hail in South Dakota, June 21, 2003$250,000 · 2.5 in hail · 5 events
- Flash Flood in Pennsylvania, June 21, 2003$100,000 · 1 event
- Lightning Strike in Delaware, June 21, 2003$80,000 · 1 event
- Hail and Damaging Winds in North Dakota, June 21, 20031.75 in hail · 28 events
- Tornado in Oregon, June 21, 2003F1 · 1 event
- Flash Flood in Mississippi, June 21, 2003$30,000 · 1 event
- Hail and Damaging Winds in South Dakota, June 21, 20031 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370173.